I had the same problem with Asacol as you described, and I did a taper completely off it. I felt like a fog had lifted off of my brain when I was completely done taking Asacol. Unfortunately, it only lasted a week or so before I started getting UC symptoms, and within two weeks after stopping Asacol I entered my first flare, which I am still trying to recover from. I've been flaring since June '08 after being non-symptomatic for 2 years on Asacol.
If the goal is to simply take fewer pills a day, try switching to Lialda. You only need to take one or two a day, possibly twice a day...either is an improvement over taking pills 3 to 4 times a day. Keep in mind that Lialda has the same base medicine (mesalamine), and so if you experience fatigue from Asacol, you'll probably get it from Lialda as well. Since I'm getting the same fatigue as well, and less reduction in symptoms from Lialda, I shall soon be stopping it and trying something else.
If you are doing a slow taper, like one pill every week or two, you're body will let you know when you aren't taking enough Asacol. You'll start seeing some symptoms return, but not in full-on flare mode yet. When you reach that point, go back up one pill a day and see if that gets you stable again.
Good luck. This disease is so frustrating...the meds we take to make us better make us feel worse in different ways while helping in other ways. Trial and error with meds gets old after a while, but it is the best way to find the right cocktail for each individual.
36 y.o. male
Diagnosed w/ UC in May '06
Meds & supplements:
Asacol, Florastor, VSL#3, Wellbutrin XL, Prozac, multi-vitamin, Allegra, Lialda, Colocort, Prednisone ( 2.5mg/day, back up to 7.5mg), flaxseed oil, L-glutamine, magnesium, and vit B-12.
Tried the spinach/sunflower diet. Saw some relief in symptoms after 1 month, but symptoms returned with the taper off prednisone.
Next up - experimental and trial drugs.